Aa
A
A
A
Close
Undiagnosed Symptoms Community
25k Members
1635667 tn?1300190421

She had Pericarditis caused by Coumadin

I need some emergency advice. My 81-year-old mother has been in and out of the hospital for four months now. A total of 35 days. Four months ago, her doctor thought she had internal bleeding, couldn't find we're and sent her to the hospital. She checked in and found out she needed a...
Pacemaker
Had colonoscopy and endoscope (found no bleeding)
Her kidney levels were high (no kidney problems in the past)
Blood level was low.
* The last four months she's been extremely tired, Nassau’s and lightheaded.
The last hospital visit on Oct 21, she had an emergency procedure done. She had Pericarditis caused by Coumadin. She was a day away from dieing.
Every doctor she goes to for follow-ups all vitals are good.
No one can say why she's always feeling the way she is. They blame it on the age or meds. My mother has always been an energetic woman, always on the go, but not anymore.  These are her current meds…
ALPRAZolam or Clorazepate (Anxiety) 0.5 mg.
Twice Daily
Amiodarone (Heart) 200 mg Daily
BuPROPion (Depression) 150 mg Once A Day
Darbepoetin Alfa (Anemia Caused by Kidney Failure)
60 mcg (Injection)
Diltiazem (Cardizem for Heart Rate) 30 mg Every 12 hours
Docusate or (Colace - Stool Softener) 100 mg Twice Daily
Famotidine (Acid Reflux) 20 mg Daily
Ferrous Sulfate (Iron) 325 mg / 65 mg Twice A Day  
Metoprolol (Blood Pressure) 25 mg. Twice Daily
PredniSONE (Inflammation) 20 mg Daily
Rosuvastatin or (Crestor / Cholesterol) 10 mg

Can you tell me anything you may think is wrong or what she can do to get better?

Thanks,
Jeanne’s son Scott
2 Responses
1530171 tn?1448133193
Yes Scott there a few things obviously wrong.

She's on 2 Antiarrhythmics (therapeutic duplication)
when the recommended max. taken concurrently is one.
This is perhaps due to the magnesium lowering effects  of some of her other meds, in which case is might be harder to regulate her heart rhythm.
Magnesium is vital in heart rhythm regulation!
Magnesium would also soften her stools, which would render her Docusate unnecessary, if she gets enough Mg.
Her acid reflux is likely due to LOW stomach acid considering her age and not high.
Taking an acid lowering medication in such a case, is just a band-aid solution, while putting her health at harms way.testing her stomach acid levels would have been useful, before they prescribed Famotidine.
If this started only after the administration of Prednisone, then it could have been prescribed to counter  a possible side effect of prednisone causing higher stomach acid excretion.

Crestor depletes CoQ10, vital for energy production, which may affect the entire cardiovascular system among other systems and parts of the body
A doctor friend of mine told me once that cholesterol lowering drugs (statins) are the cause of the "Couch Potato Syndrome" lol! and many patients don't have much energy to do much.
The benefits of Statins have never been clearly demonstrated for lowering mortality from heart and cardiovascular disease.
The culrprit is not cholesterol, but inflammation.
It's a very huge and complex matter, fit for another discussion.

The are multiple negative drug interactions, 3 Major, 9 Moderate and 1 Minor!

You should have a discussion with both  the prescribing
doctors and pharmacists, to get an explanation for all this.
It is their professional obligation to check for drug interactions, prior to prescribing  (doctors) or dispensing/ filling prescriptions (pharmacists).

Best wishes,
Niko


1 Comments
@Niko - Thank you. I'll let her know.
363281 tn?1518219421
Niko has given you excellent advice. How is your mother doing now?

I read all the drugs she is taking, wow, it seems that possibly some could be removed, but, I am not a doctor. I hate Amiodarone, it has so many side effects and the statins have never really be proven to help the cholesterol, especially in women. The key to preventing heart attacks from cholesterol (which isn't the main culprit anyway) is to lower inflammation. The doctor should run a high sensitivity CRP test, this test for the amount of inflammation in the body, if high, then the changes of having a heart attack due to the cholesterol are indeed greater. Actually, as we get older, we need that extra cholesterol, it helps in the manufacturing of hormones, it gets a bum rap from the AMA, but it just isn't so.

Oh, she also could be feeling the way she is is due to the blood thinner, they can make a person feel horrible, they have to be adjusted just right. They also prevent you from eating good, nutritious foods because those foods will counter-react the drugs, thus, taking away all the nutritional value of what your body needs.

I highly suggest having a talk with her doctor and pharmacist, like Niko has explained, it is their duty to be aware of side effects and reactions.

I hope she feels better soon or is already feeling better. God bless you.
Top General Health Answerers
363281 tn?1518219421
Nelson, New Zealand
1756321 tn?1547098925
Queensland, Australia
19694731 tn?1482853437
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.